This is my first post on the forum. My partner was diagnosed about 3 years ago and has become secretive delusional, accusing me of aggression and trying to control him. I recently discovered that he has been having sexual contact with strangers (mostly online but he has admitted to real life encounters as well). This is totally out of character for him and he is taking huge risks with his privacy and safety. It is almost certainly a reaction to his medication. I have informed his neurologist which has enraged my partner even more. Has anybody else experienced anything like this?
Hi Mark and welcome to our forum,
This post must have been very difficult for you to make and, we have to say very brave. We are really sorry to hear of both your and your partner’s struggles that Parkinson’s has brought into your lives.
We have a lovely group of people on our forum community who always have some wisdom to share, some of whom are bound to introduce themselves soon. We’d also like to make sure you’re aware of the resources we provide, along with the forum. We have a website with research, articles, and archived forum threads, here: https://www.parkinsons.org.uk/.
We also have a free and confidential helpline staffed with advisers who can help with everything from medication questions to finding local support, and that’s just the tip of the iceberg. You can reach them at 0808 800 0303, so please do reach out if you have any questions, they may have some advice on the issues that you and your partner are both experiencing.
By any chance is your partner on Requip? Google or search here in the sections for Impulsive Control Behaviours. You will see that a link has been made between the ingredients in the drug and this type of behaviour which taps into the pleasure and reward side of the brain. It can also go hand in hand with online shopping and gambling.
You have done the right thing by informing the Neurologist. Your partner may not want to stop or actually be able to, while on this drug. It is good for hitting the symptoms of PD but Neurologist may recommend reducing the dosage over time and replace it with something else. THIS NEEDS TO BE DONE SLOWLY AND UNDER MEDICAL SUPERVISION. Until such time as your partner has the appointment and it be discussed, all that can be done is preventative and safeguarding measures. These really depend on how the behaviours are manifesting. It may mean having to limit access to money, blocking online sites or telephone numbers etc. If any possibility of Viagra being used (sorry, no easy way to say that), it will only fuel the behaviours so that should be avoided.
I can only imagine how awful this is for you both. Please persevere with the Neurologist and inform them in writing, keeping a record. It is not your partner’s fault, its the PD drugs.
He is on Pramiprexole, which apparently has the same effect in terms of loss of impulse control. The good news is that his neurologist has told him to wean himself off it over a three week period, which he has said he is going to do but I worry is that he will find it too hard. He is working away at the moment, which hasn’t helped the whole situation, and he says he is going to do it on his own. I have asked him to come home so we can do this together, but he says he can’t take time off work and doesn’t want to ‘sit around the house being depressed and anxious’.
I was wondering if anybody has experience of the process of weaning off one of these drugs.
I can only tell you about Requip. For my father i think he was told to reduce down by half, in blocks of 2mg at a time. There wasnt a time limit set. He couldn’t do it, he would go back to consultant at the next standard appointment and agree to try again. When he tried, the symptoms would get worse and the vicious circle continued. All the time, the pills were still being dispensed at full dose from the pharmacy and because he lives alone and manages his own medication I suppose there was a certain amount of trust involved that he was at least trying. In the meantime the behaviours were horrendous. This was going on for maybe four years.
He did manage to reduce by 2 or 4mg but he ended up being hospitalised during lockdown for something unrelated to PD. He was there for several weeks and came off them completely in there. His dosage of other meds was increased to compensate. Healthwise he didn’t return to how he was pre Requip but I dont know if that was a result of his admission to hospital and/or just progression of the illness. It did seem to increase falls risk but Dad has it over 10 years. Requip was good for the mobility symptoms and thats what was affected the most when being reduced.
I hope someone comes back to you with specific feedback about your partner’s drug. I see your partner is still working and I commend them for that. I understand your worry.
Thank you so much for your response. From what I can gather things will be very similar for Requip and Pramiprexole. My big worry is that he will do what your father did and start with good intentions but find it too difficult to see it through. I am going to try to persuade him that it will easier with help, but one of the behavioural changes in him means that he thinks that I am trying to control him so I’m not confident that he will go for it. He might take help from his family but I he has told them that I hate him and want to harm him, so they won’t talk to me.
It is really helpful knowing what other people have experienced, thanks again for responding.
Hello there. This must be so difficult for you. My husband was weaned off pramipexole after having been on it for 12/13 years. He started binge eating and buying ridiculous amounts of food. It also increased his confusion when Parkinson’s dementia started to kick in and caused excessive sleepiness in the day. He was weaned off it over three weeks with no problems. It seemed to make him do quite silly things and caused quite a few problems between us.
Dopamine agonists are renowned for causing self gratifying behaviours due to the dopamine effect .
I hope you will be able to get back on an even keel soon. He is lucky you are
He is lucky you are being so insightful and understanding. I too had problems with control.
Sincerely hope things improve for you both soon. Much love to you
It is good to know that your husband had no problems coming off the Pramiprexole, my main worry is that he will find it too hard and decide to carry on taking it despite the behavioural impacts. So I feel a bit more relaxed reading your post. Thanks for taking the time.